NEW STUDY! Parasym Plus™ for Multiple Sclerosis › Forums › PrettyIll.com Discussion › POTS › Diamox and other meds questions › Reply To: Diamox and other meds questions
At the end of last week my wife Laura finally started a trial of Diamox. Unfortunately she wasn’t doing well on it. She was already in a really bad spot with her symptoms, so we’re not really sure that it has anything to do with the Diamox.
Previously she had been unable to sleep on her back due to the syncope/near-syncope issues she was having. Most recently, she’s been unable to sleep on her sides or in a raised position for the same reasons, which means she’s getting almost no sleep at all. And I know some of you understand from experience that when I say almost no sleep at all, I mean just that – zero! She’s also been experiencing increased blood wooshing sensations in her head and pain/pressure at the base of her head.
Does anyone have any thoughts they can share in taking all three of these meds simultaneously?
Thanks for any info you can share!
Also a huge Thank you Dr. Diana for sharing all of your research and information with the EDS community! …we’ve also both just finished with Part 2 of your theory recently and found many of the insights to be truly remarkable. You’ve given both my wife and I a lot of hope knowing that someone is out there thinking about causes/solutions in a creative and thoughtful manner, and we’re really grateful for that.
Hello, my friend. Of course I can’t treat or diagnose your wife over the internet (see disclaimers), but I do have a few thoughts on this. The pain you describe does sound like mild hydrocephalus, so I wouldn’t give up, yet! I think you hit the nail on the head with your thought of drug interactions. Florinef made my intracranial pressure, and resulting symptoms MUCH worse (which was how I cinched the suspicions of mild hydrocephalus. Propranolol will contribute to acidosis, but I think that wouldn’t be a huge issue so quickly (but you don’t want it to become an issue, either, so caution is in order there. Since you have Part 2, you may have seen the section on neurogenic shock, where our BP and heart rate can drop simultaneously while we are on our backs (due to compression of the vagus nerve). If propranolol is in her system, she may be less able to avoid shock. Propranolol is a short-acting drug, so with your doctor’s OK, you may want to try discontinuing that drug, at least for night time. Then she may be able to go UP on her evening dose of Diamox. The evening dose is the most important, since we drain CSF and blood from our brains more poorly at night time. If you have a machine to check her BP and heart rate, it would be a good idea to be sure it is not dropping too low at night time. The Florinef may be adding more CSF and blood into her head, but when she is supine, she is less able to drain any fluid, resulting in more compression on her vagus nerve. Any attempt by her body to raise her heart rate to compensate may be impossible on propranolol (and her evening dose of Diamox is likely too low to compensate for the increased fluid from the Florinef. Hence, her symptoms get worse, or not better. Does that make sense? I would recommend that she work with her doctor on discontinuing Florinef for a while, and stopping any propranolol that could carry over until bed time. Then consider a night or two on a higher dose of Diamox (maybe 125mg or even 250mg) to see if that doesn’t stop that headache overnight. What is hard for some physicians to grasp is that we are trying to address the CAUSE of the dysautonomia, not just minimize the symptoms. And if that regimen is working for her symptoms, then work closely at monitoring her CO2 levels (she’ll need to stay above 22) and her potassium levels. Is she also taking a good amount of magnesium citrate? That’s important, too. It sounds complicated — and it can take some fiddling to get the best dose for her, but once she’s got it, she’s got it! Will you keep us posted? 🙂 Diana